Alert archive / Iowa / Flash Flood Warnings in 2009

Flash Flood Warning 25, NWS Sioux Falls, SD

October 1, 2009Clay County, Dickinson County, Iowa; Jackson County, Minnesota

NWS Sioux Falls, SD issued this flash flood warning at Oct 1, 2009, 9:34 AM CDT for Clay County, Dickinson County, Iowa; Jackson County, Minnesota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2009, 9:34 AM CDT (14:34 UTC)
Expired
Oct 1, 2009, 12:30 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Clay County, IA, Dickinson County, IA, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 9:36 AM CDTFLASH FLOODSpirit Lake, IANUMEROUS REPORTS OF STREET FLOODING IN SPIRIT LAKE
Oct 1, 10:20 AM CDTFLASH FLOODSpirit Lake, IASTREET FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 011434
FFWFSD
IAC041-059-MNC063-011730-
/O.NEW.KFSD.FF.W.0025.091001T1434Z-091001T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
934 AM CDT THU OCT 1 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DICKINSON COUNTY IN NORTHWEST IOWA
  EASTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA
  NORTHERN CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 1230 PM CDT

* AT 932 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. ONE 
  TO TWO INCHES OF RAIN HAS FALLEN IN THE PAST TWO HOURS...AND AN 
  ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE THROUGH THIS 
  MORNING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JACKSON...SPENCER...SPIRIT LAKE...ARNOLDS PARK...BERGEN...EVERLY...
  FOSTORIA...LAKEFIELD...MILFORD...OKOBOJI...ORLEANS...SUPERIOR...
  TERRIL...WAHPETON AND WEST OKOBOJI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4349 9491 4314 9491 4315 9540 4384 9511
      4383 9485 4350 9485

$$

GILLISPIE
2 follow-up statements
000 
WGUS73 KFSD 011526
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1026 AM CDT THU OCT 1 2009

IAC041-059-MNC063-011730-
/O.CON.KFSD.FF.W.0025.000000T0000Z-091001T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKINSON IA-CLAY IA-JACKSON MN-
1026 AM CDT THU OCT 1 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EASTERN JACKSON...
NORTHERN CLAY AND DICKINSON COUNTIES UNTIL 1230 PM CDT...

AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ADDITIONAL SHOWERS AND THUNDERSTORMS WITH THE POTENTIAL FOR HEAVY 
RAINFALL MOVING INTO THE WARNED AREA. AROUND 2 INCHES OF RAIN HAS 
FALLEN IN THE AREA THIS MORNING...AND ADDITIONAL RAINFALL OF UP TO 
AN INCH IS POSSIBLE THROUGH NOON. STREET FLOODING WAS REPORTED IN 
SPIRIT LAKE BETWEEN 930 AM AND 1000 AM...AND FLOODING OF A SMALL 
CREEK IN SPIRIT LAKE WAS STILL ON-GOING AT 1020 AM. 

SLOW MOVING THUNDERSTORMS WILL PRODUCE AREAS OF HEAVY RAINFALL IN 
THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE 
FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE 
FLOODING INCLUDE...JACKSON...SPENCER...SPIRIT LAKE...ARNOLDS 
PARK...BERGEN...EVERLY...FOSTORIA...LAKEFIELD...MILFORD...
OKOBOJI...ORLEANS...SUPERIOR...TERRIL...WAHPETON AND WEST OKOBOJI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4349 9491 4314 9491 4315 9540 4384 9511
      4383 9485 4350 9485

$$

GILLISPIE
000 
WGUS73 KFSD 011723
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 PM CDT THU OCT 1 2009

IAC041-059-MNC063-011737-
/O.EXP.KFSD.FF.W.0025.000000T0000Z-091001T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKINSON IA-CLAY IA-JACKSON MN-
1223 PM CDT THU OCT 1 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN JACKSON...
NORTHERN CLAY AND DICKINSON COUNTIES WILL BE ALLOWED TO EXPIRE AT
1230 PM CDT...

SCATTERED LIGHT SHOWERS OR DRIZZLE CAN BE EXPECTED TO CONTINUE IN 
THIS AREA THROUGH THIS AFTERNOON...BUT NO ADDITIONAL HEAVY RAINS ARE 
EXPECTED.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4349 9491 4314 9491 4315 9540 4384 9511
      4383 9485 4350 9485

$$

GILLISPIE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 5:00 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Oct 1, 5:00 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 AM CDT THU OCT 1 2009

.DISCUSSION...
CHALLENGING FORECAST THIS MORNING WITH MODELS TRENDING TOWARDS A
SLIGHTLY MORE PROGRESSIVE MOVEMENT OF THE UPPER LOW ACROSS THE AREA.
BAND OF CONVECTION ASSOCIATED WITH STRONG WAA/THETA-E ADVECTION
QUICKLY ROLLED THROUGH THE AREA OVERNIGHT WITH THE BACK EDGE OF THE
CONVECTION EXPECTED TO SHIFT EAST OF THE FORECAST AREA BY 11Z.
THERE COULD BE SOME ISOLATED SHOWERS THAT LINGER ACROSS EAST OF I-29
THIS MORNING AS ISENTROPIC LIFT REMAINS ACROSS THE AREA UNDER A
WEAKLY UNSTABLE ATMOSPHERE...BUT FEEL PRECIPITATION WILL MAINLY BE
FOCUSED IN THE AFTERNOON HOURS ALONG AND AHEAD OF THE FRONT. COLD
FRONT BEGINNING TO WORK ITS WAY INTO WESTERN PORTIONS OF FORECAST
AREA THIS MORNING. NOT A BAD PRESSURE COUPLET BEHIND THE FRONT
ACROSS CENTRAL SOUTH DAKOTA WITH PRESSURE RISES OF 3MB/3
HRS...HOWEVER...THE BEST PRESSURE RISES ARE EXPECTED TO SHIFT SOUTH
INTO NEBRASKA WITH MAINLY TEMPERATURE ADVECTION AND MIXING DRIVING
THE WINDS. WITH 30 KNOTS OF FLOW AT 925 MB...EXPECT WINDS TO
APPROACH ADVISORY CRITERIA ACROSS THE MISSOURI RIVER VALLEY IN THE
WIND ADVISORY AREA...HOWEVER...IT MAY TAKE CLOSER TO 21Z BEFORE
WINDS APPROACH ADVISORY CRITERIA.  MIXING WILL BE FAIRLY POOR TODAY
WITH PLENTY OF LOW LEVEL MOISTURE AND CLOUDS. IN FACT...WITH WEAK
LIFT IN THE LOW LEVELS MAY BE JUST ENOUGH TO GENERATE SOME AREAS OF
DRIZZLE...BUT DID NOT MENTION IN FORECAST WITH LIGHT SHOWERS ALREADY
IN THE FORECAST.

TROWAL TRIES TO BUILD IN FROM THE NORTH TONIGHT...BUT APPEARS TO
STRUGGLE WITH LACK OF ISENTROPIC LIFT.  BACKED OFF SOME ON POPS
ESPECIALLY SOUTH OF INTERSTATE 90. IN TERMS OF TEMPS...WINDS AND
CLOUDS SHOULD KEEP TEMPERATURES FROM FALLING OFF TOO MUCH.

FRIDAY APPEARS TO BE A FAIRLY COOL RAW DAY WITH MARGINAL WIND
ADVISORY CRITERIA IN THE SOUTH.  INSTABILITY SHOWERS APPEAR TO BE A
FAIRLY GOOD BET WITH COOL POCKET ALOFT AND PLENTY OF LOW LEVEL
MOISTURE. THEREFORE...LEFT FAIRLY HIGH POPS DURING THE DAY TIME
HOURS.

UPPER LEVEL SUPPORT REALLY BEGINS TO DIE AWAY FRIDAY NIGHT AS UPPER
LEVEL WAVE SHIFTS EAST.  SOME QUESTION THOUGH AS TO HOW QUICKLY THE
LOW LEVEL CLOUDS WILL CLEAR OUT OF THE AREA WITH LOW LEVEL RH STILL
REMAINING FAIRLY HIGH.

HAVE NOT MADE A LOT OF CHANGES TO THE FORECAST THIS WEEKEND DUE TO
ONGOING WEATHER CONCERNS...BUT DID LOWER FORECAST HIGHS BOTH
SATURDAY AND SUNDAY WITH 925 HPA TEMPS REMAINING RELATIVELY COOL
AROUND 5 DEGREES C.

&&
.AVIATION...
NOT AN EASY FORECAST FOR THE REMAINDER OF THE DAY. ONGOING TRENDS
APPEAR TO BE SUPPORTED SOMEWHAT BY LATEST MODELS...IN THAT MUCH OF
THE AREA WILL REMAIN DRY UNTIL AFTERNOON. BELIEVE THAT MVFR CEILINGS
WILL SLOWLY WORK DOWN TO IFR CEILINGS BY LATE MORNING OR EARLY
AFTERNOON AND IF LIFT REMAINS FAIRLY WEAK...COULD ALSO SEE SOME MVFR
DRIZZLE DEVELOP. AFTER ABOUT 23Z OR SO...LIFT COULD RETURN AND
MOISTURE DEEPEN ENOUGH TO SUPPORT SOME RAINFALL. WILL CONTINUE IFR
CEILINGS AND MVFR VISIBILITIES THROUGH 12Z FRIDAY.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.
MN...NONE.
NE...NONE.
SD...WIND ADVISORY 1 PM THURSDAY THROUGH 4 PM FRIDAY FOR
     SDZ050-057-063.

&&
Hazardous weather outlook, Oct 1, 6:17 AM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 AM CDT THU OCT 01 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
617 AM CDT THU OCT 01 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
EAST OF INTERSTATE 29.	THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

WIND AND FOG...
A COLD FRONT IS EXPECTED TO SHIFT FROM WEST TO EAST ACROSS THE
AREA TODAY.  NORTHWEST WINDS WILL INCREASE BEHIND THE
FRONT...WITH SUSTAINED WINDS APPROACHING 30 MPH WITH HIGHER GUSTS
IN SOUTH CENTRAL SOUTH DAKOTA AROUND 2 PM THURSDAY AFTERNOON.
THESE WINDS WILL SPREAD EAST INTO THE JAMES RIVER VALLEY BY EARLY
EVENING AND REMAIN ALONG AND WEST OF A LINE FROM WESSINGTON
SPRINGS SOUTH DAKOTA TO SIOUX CITY IOWA THROUGH THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS OF 25 TO 35 MPH ARE EXPECTED TO PERSIST
THROUGH THE DAY TIME HOURS ON FRIDAY SOUTH OF A LINE FROM
WESSINGTON SPRINGS SOUTH DAKOTA TO SIOUX CITY IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

Nearby

Flash Flood Warnings in Iowa, 2009Flash Flood Warnings in Minnesota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.